Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 17, NWS Newport/Morehead City, NC

June 19, 2019Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 19, 2019, 8:17 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Jun 20, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2019, 8:17 PM EDT (00:17 UTC)
In effect from
Jun 20, 2019, 8:00 AM EDT
Expired
Jun 20, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

684 
WHUS42 KMHX 200017
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
817 PM EDT Wed Jun 19 2019

...HIGH RISK OF RIP CURRENTS THURSDAY FROM SOUTH OF CAPE HATTERAS
TO BOGUE INLET...

.The combination of southwest winds of 15 to 25 mph and surf of 2
to 4 feet will result in a high risk of rip currents and a strong
longshore current Thursday, especially along south facing 
beaches. 

NCZ195-196-204-205-201230-
/O.NEW.KMHX.BH.S.0017.190620T1200Z-190621T0000Z/
West Carteret-East Carteret-Ocracoke Island-Hatteras Island-
817 PM EDT Wed Jun 19 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from 8 AM EDT
Thursday through Thursday evening.

* HAZARDS...A high risk of rip currents and a strong longshore 
  current.

* LOCATIONS...West Carteret, East Carteret, Ocracoke Island and 
  Hatteras Island, especially along south facing beaches.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop will be a couple hours before and after low tide
  which will occur around 4 PM Thursday. That being said, strong
  rip currents can still develop at any time of the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current. 
Swim in a direction following the shoreline. When out of the 
current, swim back to shore. If tired, float or tread water until 
out of the rip current. If unable to escape, face the shore and 
call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult to
return to shore.



&&

$$
1 follow-up statement
815 
WHUS42 KMHX 201521
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1121 AM EDT Thu Jun 20 2019

...HIGH RISK OF RIP CURRENTS TODAY FROM SOUTH OF CAPE HATTERAS TO
BOGUE INLET...

.The combination of southwest winds of 15 to 25 mph and surf of
2 to 4 feet will result in a high risk of rip currents and a
strong longshore current today, especially along south facing 
beaches.

NCZ195-196-204-205-210000-
/O.CON.KMHX.BH.S.0017.000000T0000Z-190621T0000Z/
West Carteret-East Carteret-Ocracoke Island-Hatteras Island-
1121 AM EDT Thu Jun 20 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...A high risk of rip currents and a strong longshore 
  current.

* LOCATIONS...Hatteras Island, Ocracoke Island, East Carteret 
  and West Carteret.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop will be a couple hours before and after low tide
  which will occur around 4 PM today. That being said, strong rip
  currents can still develop at any time of the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult
to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 19, 3:26 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jun 19, 3:26 PM EDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
326 PM EDT Wed Jun 19 2019

.SYNOPSIS...
The region will remain between high pressure well offshore and
low pressure over the Great Lakes through tomorrow night, when
a cold front approaches from the west. More settled weather
returns later Friday and into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 200 PM Wed...Just a few scattered showers and
thunderstorms at this hour across Eastern NC. Dense cloud deck
this morning appears to have disrupted the timing of convective
initiation. Expect storms to begin firing shortly however, as
the area has become partly clear for the past couple hours.
MUCAPEs have jumped up to 3000 J/kg according to the SPC meso
page, and with shear sitting at around 20-25 kts, a few robust
updrafts are possible, and some strong to severe wind gusts are
possible this afternoon and evening. With the loss of heating
this evening, precip coverage will slowly wane, and it should be
mostly dry overnight. Temps remain very warm overnight with lows
in the low to mid 70s.

&&

.SHORT TERM /THURSDAY/...
As of 200 PM Wed...A stronger shortwave vort max will round the
broader upper level trough tomorrow, and reach Eastern NC by
the afternoon. While at the surface strong SW winds will
continue, and a prefrontal surface trough may also develop
across inland NC. High humidity and hot temperatures will also
be present which will allow MUCAPE values to climb above 2000
J/kg with many locations approaching 3000 J/kg. All this
combined with strengthening deep layer shear of 30+ kts, will
translate to a increased threat of severe weather tomorrow, and
the SPC has included the whole area in a slight risk. As for
timing, it looks like a solid consensus in high res models that
robust thunderstorm development will hold off until late in the
afternoon to early evening in Eastern NC.

It will also be very hot tomorrow, as increased low level
heights and mostly sunny skies will allow temps to climb into
the mid 90s inland, and the upper 80s to low 90s closer to the
coast. With dewpoints in the mid 70s (even some upper 70s along
the coast), heat indices are expected to range from 100-105 in
the afternoon.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 325 PM Wednesday...The potential for some locally strong
to severe storms will continue into Thursday night, before drier
air filters into the region behind a cold front early Friday,
providing quiet weather through Saturday. A warm unstable
airmass returns Sunday through the middle of next week, but with
weak upper ridging, rain chances will remain fairly low.

Thursday Night...High-resolution models showing a couple of
lines of strong to potentially severe storms to impact the CWA
during Thursday evening into Thursday night. The initial line
may impact the Albemarle Sound region with a second line moving
across the central and southern zones and offshore by around 06z
or so Friday morning. Strong gusty winds will be the primary
threat in any potential severe storms. Low temperatures will be
in the low/mid 70s by Friday morning.

Friday through Saturday...As cold front moves offshore early
Friday, lower dewpoints will advect into the region with the
precipitable water briefly going below 1 inch Friday afternoon
into Saturday. Temperatures will remain on the warm side with
highs into the upper 80s to around 90 inland, and low/mid 80s
Outer Banks, but dewpoints should be in the more comfortable 60s
Friday and Saturday afternoons.

Sunday through Wednesday...High pressure will re-establish
itself offshore by the latter part of the weekend with a S/SW
flow returning enhancing low-level moisture across the region,
as dewpoints return to the 70s. Widely scattered convection
will form on the sea breeze each afternoon, but with decent mid-
level ridging in place, will keep PoPs on the low-end of the
spectrum with 20-30 pct each afternoon. Temperatures will be
quite warm Monday and Tuesday with highs in the low/mid 90s with
heat indices near 100 degrees.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Tomorrow Afternoon/...
As of 215 PM Wed...VFR conditions are expected for the TAF
period. Currently, partly to mostly cloudy skies are present,
and showers and thunderstorms are expected this afternoon and
evening. This could lead to some brief moments of sub-VFR
conditions. Then tonight, things dry out, and it will be mostly
clear. A decent breeze should limit fog potential, however low
level stratus at MVFR or IFR levels is not out of the question,
however confidence on that hinges on how much rain the area gets
later today. So, will include a scattered low level deck for
now.

Long Term /Thursday Night through Monday/...
As of 325 PM Wednesday...Sub-VFR conditions will be possible in
scattered showers and tstms Thursday evening, before the
activity moves east of the TAF sites overnight into early Friday
morning. Some storms late Thursday evening could be locally
strong to severe. Predominant VFR conditions expected Friday and
Saturday as dry air filters in behind cold front. A return to
sea breeze thunderstorms can be expected Sunday and Monday with
brief reductions in ceilings and vsbys. Some early morning
fog/stratus may occur in areas that receive daytime rainfall as
well.

&&

.MARINE...
Short Term /Through Tomorrow Night/...
As of 235 PM Wed...Small craft conditions are expected later
this evening across the coastal waters south of Oregon Inlet,
and the Pamlico, Roanoke, and Croatan Sounds. Have issued a new
SCA for the northern waters which will take effect with the next
period of strong winds tomorrow afternoon.

Winds are currently SW 10-15 kts and are expected to increase
later this afternoon and evening to 15-20 kts with gusts to 25
kts. Winds then relax a bit overnight, before strengthening
again tomorrow afternoon becoming SW 20-25 kts, with some gusts
to 30 kts. Seas are currently 2-4 ft, and will increase to 4-6
ft tonight, and then hold steady until tomorrow afternoon, when
seas build to 5-9 ft.

Long Term /Thursday Night through Monday/...
As of 325 PM Wednesday...Gusty SW winds of 20-25 knots with
gusts to around 30 knots will continue on the coastal waters and
Pamlico Sound Thursday night before winds veer to west behind
the cold front early Friday morning and diminish to 15-20 knots.
With weak high pressure building in, winds should be mostly N/NW
at 15 knots or less Friday night and Saturday, before becoming
S/SW 10-15 knots again for Sunday into Monday as high pressure
builds offshore with seas 2-3 feet.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 10 PM this evening to 6 AM EDT
     Thursday for AMZ135-231.
     Small Craft Advisory from 11 PM this evening to 2 PM EDT
     Friday for AMZ154.
     Small Craft Advisory from 8 PM this evening to 2 PM EDT Friday
     for AMZ156-158.
     Small Craft Advisory from 11 PM this evening to noon EDT
     Friday for AMZ152.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...CTC
AVIATION...CTC/SGK
MARINE...CTC/SGK
Hazardous weather outlook, Jun 19, 2:55 PM EDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
255 PM EDT Wed Jun 19 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-203-201900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
255 PM EDT Wed Jun 19 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms are possible tomorrow (Thursday) afternoon into
tomorrow night, with damaging wind gusts the main threat, but an
isolated tornado is also possible. Also, heat indices will range from
100 to 105 degrees tomorrow afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-201900-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
255 PM EDT Wed Jun 19 2019

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms are possible tomorrow (Thursday) afternoon into
tomorrow night, with damaging wind gusts the main threat, but an
isolated tornado is also possible. Also, heat indices will range from
100 to 105 degrees tomorrow afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 4:43 PM EDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
443 PM EDT Wed Jun 19 2019

NCZ047-203-205-192130-
Mainland Dare-Hatteras Island-Northern Outer Banks-
443 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DARE COUNTY...

At 442 PM EDT, a strong thunderstorm was located near Manns Harbor,
or 8 miles northwest of Stumpy Point, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Nags Head, Manns Harbor, Manteo, Whalebone, Jockeys Ridge State Park,
Roanoke Island Festival Park, Wanchese, Nags Head Fishing Pier, Bodie
Island Lighthouse and Outer Banks Fishing Pier.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3570 7587 3587 7593 3603 7549 3577 7539
TIME...MOT...LOC 2042Z 252DEG 26KT 3581 7582

11
Special weather statement, Jun 19, 5:29 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
529 PM EDT Wed Jun 19 2019

NCZ046-047-203-205-192215-
Mainland Dare-Hatteras Island-Tyrrell-Northern Outer Banks-
529 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DARE AND NORTHEASTERN
TYRRELL COUNTIES...

At 529 PM EDT, a strong thunderstorm was located over East Lake, or
16 miles northwest of Stumpy Point, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Kill Devil Hills, Manns Harbor, Nags Head, Mashoes, Manteo, East
Lake, Colington, Whalebone, Buffalo City, Jockeys Ridge State Park,
Roanoke Island Festival Park, Wright Brothers National Monument, Nags
Head Fishing Pier, Wanchese, Bodie Island Lighthouse and Outer Banks
Fishing Pier.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3572 7604 3591 7610 3605 7559 3577 7546
TIME...MOT...LOC 2129Z 254DEG 31KT 3584 7598

11
Special weather statement, Jun 19, 6:41 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
641 PM EDT Wed Jun 19 2019

NCZ046-047-081-203-205-192330-
Mainland Dare-Hatteras Island-Mainland Hyde-Tyrrell-Northern Outer
Banks-
641 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HYDE...CENTRAL
DARE AND SOUTHEASTERN TYRRELL COUNTIES...

At 641 PM EDT, a strong thunderstorm was located near Gum Neck, or 18
miles west of Stumpy Point, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Stumpy Point, Gum Neck, Manns Harbor, Manteo, Whalebone, Buffalo
City, Frying Pan Landing, Wanchese, Bodie Island Lighthouse and Outer
Banks Fishing Pier.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3571 7546 3561 7613 3579 7617 3595 7546
TIME...MOT...LOC 2241Z 257DEG 42KT 3572 7606

11
Special weather statement, Jun 19, 7:27 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
727 PM EDT Wed Jun 19 2019

NCZ046-047-081-203-205-200030-
Mainland Dare-Hatteras Island-Mainland Hyde-Tyrrell-Northern Outer
Banks-
727 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HYDE...CENTRAL DARE
AND EAST CENTRAL TYRRELL COUNTIES...

At 726 PM EDT, a strong thunderstorm was located 8 miles northeast
of Fort Landing, or 12 miles west of Stumpy Point, moving east at 30
mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Stumpy Point, Bodie Island Lighthouse, Wanchese and Outer Banks
Fishing Pier.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3567 7546 3559 7603 3577 7608 3591 7547
TIME...MOT...LOC 2326Z 256DEG 35KT 3570 7597

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:46 AM EDTSmall Craft AdvisoryMHX32 hr
Jun 20, 4:29 PM EDTSpecial Weather StatementMHXMartin46 min
Jun 20, 4:58 PM EDTSpecial Weather StatementMHXPitt47 min
Jun 20, 5:12 PM EDTSpecial Weather StatementMHXBeaufort, Greene63 min
Jun 20, 5:20 PM EDTSpecial Marine WarningMHX40 min
Jun 20, 5:47 PM EDTSpecial Weather StatementMHXBeaufort, Greene, Hyde, Lenoir, Pamlico, Tyrrell58 min
Jun 20, 5:52 PM EDTSevere Thunderstorm WarningMHXBeaufort, Dare, Hyde, Tyrrell, Washington53 min
Jun 20, 5:54 PM EDTSpecial Marine WarningMHX66 min
Jun 20, 6:38 PM EDTSevere Thunderstorm WarningMHXBeaufort, Carteret, Dare, Hyde, Pamlico, Tyrrell67 min
Jun 20, 6:52 PM EDTSpecial Marine WarningMHX68 min
Jun 20, 7:19 PM EDTSpecial Weather StatementMHXPamlico56 min
Jun 20, 7:28 PM EDTSpecial Weather StatementMHXLenoir47 min
Jun 20, 7:55 PM EDTSpecial Marine WarningMHX50 min

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.